Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 109, NWS San Diego, CA

August 14, 2005San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 14, 2005, 4:59 PM PDT for San Bernardino County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2005, 4:59 PM PDT (23:59 UTC)
Expired
Aug 14, 2005, 6:00 PM PDT
In force
61 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 12.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 142359
FFWSGX
CAC071-150100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
459 PM PDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 600 PM PDT

* AT 445 PM PDT...EXTREMELY HEAVY RAIN WAS REPORTED FROM A
  THUNDERSTORM OVER WEST CENTRAL SAN BERNARDINO COUNTY...OR ABOUT 15
  MILES SOUTHWEST OF BARSTOW...MOVING NORTHWEST AT 10 MPH. THIS
  STORM WILL LIKELY PRODUCE FLASH FLOODING ALONG AND NEAR INTERSTATE
  15 ABOUT HALF WAY BETWEEN VICTORVILLE AND BARSTOW.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE...
  12 MILES SOUTHWEST OF BARSTOW AT 530 PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3460 11719 3470 11702 3479 11705 3481 11740

$$

MAXWELL
2 follow-up statements
000 
WGUS76 KSGX 150016
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
515 PM PDT SUN AUG 14 2005

CAC071-150100-
SAN BERNARDINO CA-
515 PM PDT SUN AUG 14 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 600 PM PDT FOR WEST CENTRAL
SAN BERNARDINO COUNTY...

AT 510 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING ABOUT 15 MILES 
SOUTHWEST OF BARSTOW. THE THUNDERSTORM WAS MOVING VERY SLOWLY NORTH. 
RADAR HAS ESTIMATED THAT OVER AN INCH OF RAIN HAD FALLEN DURING THE 
30 MINUTE PERIOD ENDING AT 510 PM.

THIS WILL IMPACT TRAVEL SOUTHWEST OF BARSTOW ALONG INTERSTATE 15. 
SECTIONS OF THE MOJAVE RIVER VALLEY BETWEEN HELENDALE AND BARSTOW 
WILL BE PRONE TO FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3460 11719 3470 11702 3479 11705 3481 11740

$$

MAXWELL
000 
WGUS76 KSGX 150058
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
558 PM PDT SUN AUG 14 2005

CAC071-150115-
SAN BERNARDINO CA-
558 PM PDT SUN AUG 14 2005

...THE FLASH FLOOD WARNING FOR WEST CENTRAL SAN BERNARDINO COUNTY
EXPIRES AT 600 PM PDT...

THE THUNDERSTORM BETWEEN VICTORVILLE AND BARSTOW HAS WEAKENED 
CONSIDERABLY SINCE 530 PM. WHILE NO NEW FLASH FLOODING IS 
EXPECTED...SOME RESIDUAL WATER COULD STILL COVER THE ROADWAY THROUGH 
ABOUT 630 PM.

BETWEEN 430 PM AND 530 PM...RADAR INDICATED THAT AROUND 3 INCHES OF 
RAIN FELL ABOUT 15 MILES SOUTHWEST OF BARSTOW NEAR INTERSTATE 15.

LAT...LON 3460 11719 3470 11702 3479 11705 3481 11740

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:30 PM PDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 14, 2:30 PM PDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT SUN AUG 14 2005

.SYNOPSIS...MOISTURE IN SOUTHEAST FLOW ALOFT WILL BRING A ISOLATED
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THIS
AFTERNOON...INCREASING MONDAY AFTERNOON. THE MARINE LAYER AND
ONSHORE FLOW WILL CAUSE LOW CLOUDS AND LOCAL FOG WEST OF THE
MOUNTAINS IN THE NIGHTS AND MORNINGS...LINGERING NEAR SOME BEACHES
INTO THE AFTERNOONS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

LOW CLOUDS AND LOCAL FOG WERE INTO THE COASTAL MOUNTAIN SLOPES AGAIN
THIS MORNING. THE 12Z NKX SOUNDING HAD AN INVERSION BASED NEAR 2900
FT...ABOUT 500 FT HIGHER THAN 24 HOURS PREVIOUS. THERE WAS SE FLOW
FROM ABOUT 5000 TO 15000 FT WITH SW WINDS ABOVE. ONSHORE GRADIENTS
WITH ABOUT 6 MB SAN-IPL. THERE WAS SLOW AND ONLY PARTIAL CLEARING OF
LOW CLOUDS FROM THE COASTAL AREAS AND STRATUS REMAIN EXTENSIVE
OFFSHORE. CU WERE FORMING OVER THE HIGHER MOUNTAINS THIS AFTERNOON
WITH AN ISOLATED THUNDERSTORM IN THE SBD MOUNTAINS

THE WEAK UPPER LOW NEAR THE WEST COAST WILL GRADUALLY PULL OUT TO
THE NE AS A BROAD UPPER HI OVER THE SRN TIER OF STATES SLOWLY BUILDS
IN FROM THE E DURING THE SHORT TERM. ETA AND GFS ARE INCONSISTENT ON
THE DETAILS OF THE MOISTURE FIELD. LOOKS LIKE THERE WILL BE LIMITED
MOISTURE IN SE FLOW THROUGH THE MID LEVELS FOR ISOLATED
THUNDERSTORMS IN THE MOUNTAINS AND HI DESERTS THIS AFTERNOON. THE
ETA INCREASES THE MOISTURE MON FOR A BETTER CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. THE GFS ALSO HAS
MID LEVEL MOISTURE IN SE FLOW MON...BUT DECREASING. BOTH MODELS HAVE
THE MID LEVEL MOISTURE DECREASING TUE AND WED AS THE FLOW ALOFT
TURNS MORE SW. THE MARINE LAYER SHOULD BECOME A LITTLE SHALLOWER AS
HEIGHTS INCREASE AND WILL STILL BE SLOW TO CLEAR FROM THE IMMEDIATE
COASTAL AREAS. THE MID LEVEL MOISTURE MAY CAUSE SOME DISRUPTION OF
THE MARINE LAYER MON MORNING. SLIGHT UPWARD TREND IN TEMPS IN MOST
AREAS W OF THE MOUNTAINS.

LONGER RANGE PROGS INDICATE A PATTERN OF UPPER TROUGHING TO THE N
WITH A BROAD HI TO THE E WILL CONTINUE. THIS WILL MAINTAIN DRY SW
FLOW ALOFT. NIGHT AND MORNING LOW CLOUDS AND LOCAL FOG WILL CONTINUE
IN THE COASTAL AREAS AND EXTEND LOCALLY INLAND. EXPECT RELATIVELY
MINOR TEMP CHANGES THU THROUGH SUN.

&&

.AVIATION...CLOUDS LINGERED OVER ORANGE COUNTY AND THE NORTHERN HALF
OF COASTAL SAN DIEGO COUNTY INTO THE AFTERNOON WITH BASES FROM
2200-2800 FEET. CLOUD TOPS WERE AROUND 3500 FEET. MARINE LAYER DEPTH
WONT CHANGE MUCH TONIGHT WITH MVFR CEILINGS SPRDG INLAND TO THE
FOOTHILLS THROUGH 14Z.

CUMULUS WITH ISO SHOWERS AND THUNDERSTORMS IN THE MTNS POSSIBLE
THROUGH 03Z BEFORE DISSIPATING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ATKIN
AVIATION...MOEDE
Hazardous weather outlook, Aug 14, 4:00 PM PDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT SUN AUG 14 2005

CAZ042-043-151100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
400 PM PDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
COASTAL AREAS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TONIGHT.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.

LARGE SOUTH SWELL WILL CAUSE ABOVE NORMAL SURF ALONG WITH STRONG AND
DANGEROUS RIP CURRENTS WEDNESDAY THROUGH FRIDAY. HIGH TIDES OF OVER
7 FEET DURING THE EVENINGS...COMBINED WITH THE LARGER SURF...COULD
CAUSE MINOR TIDAL OVERFLOW AND BEACH EROSION WEDNESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

CAZ055-056-058-060-061-062-151100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT SUN AUG 14 2005

THIS HAZARDOUS OUTLOOK IS FOR THE MOUNTAINS AND DESERTS OF
SOUTHWESTERN CALIFORNIA.

.DAY ONE... TONIGHT.
ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH EARLY
EVENING...ESPECIALLY OVER THE APPLE AND LUCERNE VALLEYS. LOCAL HEAVY
RAINS...FLASH FLOODING...DANGEROUS LIGHTNING...HAIL AND GUSTY WINDS
WILL BE THREATS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON INTO EARLY
EVENING...MAINLY OVER THE MOUNTAINS AND HIGH DESERTS. LOCAL HEAVY
RAINS...LOCAL FLOODING...DANGEROUS LIGHTNING...HAIL AND GUSTY WINDS
WILL BE THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:05 PM PDTFlash Flood WarningSGXSan Bernardino85 min
Aug 14, 2:07 PM PDTSevere Thunderstorm WarningSGXSan Bernardino32 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.